And Then We Used Narcan


Girl who showed me her Chinese character tattoo: “It means strength”

Me showing her  my Ninja Turtle BandAid on my arm: “It means I was brave when I got my flu shot.

MediBadge_Teenage_Mutant_Ninja_Turtles_bandaid_bandages

The ER as portrayed by televisions is an absolute madhouse where people are hanging by the thinnest of threads and we bring them back just in the nick of time every single minute of every day.  This level of drama is rare, but it does happen.

Usually, on TV, the patient received a medication and then gets miraculously better instantly.  The vital signs completely change to normal and everyone breathes a sigh of relief.  Unfortunately, in the ER few medications have such dramatic effect.

You have a critically septic patient with a terrible infection… so you quickly give antibiotics.  Well, actually the patient usually initially gets worse instead of better due to the vasodilation and histamine response and other badness.

Except…

EXCEPT…

E X C E P T …. for narcan.

 

Ooh, sweet sweet narcan.  This fantastic lifesaving medication is the closest thing to wizardry I have ever seen in the ER.

A patient who overdoses on heroin usually comes into the ER looking like death.  They are blue, breathing  a few times a minute, occasionally gasping for air and often covered in vomit with an oxygen saturation less than 60%.

They are unconscious and unresponsive and dying.

Then you give them magical Narcan.

This medication essentially kicks the opiates off of the opiate receptors, reversing the overdose.

You can almost do a count down from 10, 9, 8, 7, 6, 5, 4, 3, 2, 1… and then

PATIENT: “I GOTTA GO, ISSA JUMBLE WITH IT AND MY FRIENDS SAID (BLAAAARRRGH (vomiting and acting insane for a short while)).

The patient goes from blue and unresponsive to amazingly awake and interactive.  Often the patient quickly becomes pissed off because you just slammed all of the opiate receptors closed.

It’s kind of like being asleep and then someone zapping you with 1000 volts and throwing ice water on you.  It’s a shock.  On the other hand, you were just about to die, so there’s that side of it as well.

I would like to tell you more, but I found this on Youtube.  Not all patients react like this to Narcan, and perhaps at wherever this happened they could have handled the chaos better, but when it comes to saving someones life, you give the medicine.

 

 

 

Leave a comment

Your email address will not be published. Required fields are marked *